Tornadoes · United States · Minnesota · 2012
EF0 tornado, Lakefield to Jackson, Minnesota, May 4, 2012
From Lakefield to Jackson, this EF0 tornado ran 0.5 miles across Jackson County on May 4, 2012, touching down at 3:05 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 4, 2012
- Touchdown
- 3:05 PM CDT (20:05 UTC)
- Lifted
- 3:06 PM CDT (20:06 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 43.630, -95.110
- Lift-off point
- 43.630, -95.100
- Record number
- 1205041405-01
What the Weather Service recorded
Thunderstorms produced a variety of large hail, damaging winds, and brief tornadoes in southwest Minnesota on the afternoon of May 4th. There was also a report of flash flooding.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS FSD issued a tornado warning for this county at 19:58 UTC, 7 minutes before the tornado touched down, in force until 20:30 UTC.
The county was under a severe thunderstorm watch, issued at 19:05 UTC and running to 22:12 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:05 UTC | 22:12 UTC | Severe Thunderstorm Watch | FSD |
| 19:06 UTC | 19:30 UTC | Tornado Warning | FSD |
| 19:18 UTC | 19:45 UTC | Tornado Warning | FSD |
| 19:24 UTC | 20:00 UTC | Tornado Warning | FSD |
| 19:43 UTC | 20:15 UTC | Severe Thunderstorm Warning | FSD |
| 19:58 UTC | 20:30 UTC | Tornado Warning | FSD |
| 20:06 UTC | 20:30 UTC | Severe Thunderstorm Warning | FSD |
| 20:23 UTC | 21:00 UTC | Severe Thunderstorm Warning | FSD |
| 20:48 UTC | 01:26 UTC | Flash Flood Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 4, 12:37 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 4, 12:37 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1237 PM CDT FRI MAY 4 2012 .DISCUSSION.../ISSUED AT 1100 AM CDT/ UPDATED THE ZFP AND GRIDS FOR CURRENT TRENDS. ROUND OF CONVECTION CONTINUES TO PLOW EASTWARD THROUGHOUT EAST CENTRAL SD. IT MAY STAY MAINLY CONFINED TO AREAS ALONG AND NORTH OF I 90 AS THE NEAR SURFACE FRONTOGENESIS IS MAXIMIZED IN THOSE AREAS AS OPPOSED TO THE SOUTH OF I 90. IN ADDITION...STRONG QG FORCING IN THE 850-700MB LAYER IS THE STRONGEST IN THE NORTHERN PART OF OUR FORECAST AREA TODAY. BECAUSE OF A LOT OF CLOUD DEBRIS...LOWERED MANY MAX TEMPERATURES ALONG AND NORTH OF I 90 TODAY. BUT SO FAR DID NOT RADICALLY LOWER THEM AS WITH THE DAYS GETTING LONGER AND WARM LOW LEVEL AIR MASS...ANY BREAKS THIS AFTERNOON WILL ALLOW TEMPERATURES TO RISE DECENTLY. /MJF && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ CONVECTION WILL BE WIDESPREAD THIS AFTERNOON ALONG AND NORTH OF THE I 90 CORRIDOR...GRADUALLY TAPERING OFF FROM WEST TO EAST. UNDER THE RAINFALL...IFR CONDITIONS IN THE HEAVIER RAIN WILL PERSIST FOR A COUPLE OF HOURS...WITH HIGHER END MVFR TO VFR CONDITIONS OUTSIDE OF THE RAINFALL. THEN AS A BOUNDARY AND SHORT WAVE MOVE INTO CENTRAL SD LATER...ANOTHER ROUND OF CONVECTION IS POSSIBLE THIS EVENING IN THE FORECAST AREA LASTING THROUGH THE OVERNIGHT HOURS IN OUR EASTERN ZONES. THE BEST THREAT FOR THIS CONVECTION WILL PROBABLY BE ALONG AND SOUTH OF I 90 WHERE THE AIR MASS HAS BEEN LEAST CONTAMINATED BY THIS CURRENT CONVECTION...WITH SEVERE WEATHER AND ERRATIC WINDS POSSIBLE. BUT THUNDERSTORMS REALLY CANNOT BE RULED OUT NEARLY ANYWHERE. FINALLY...MORE THUNDERSTORMS MAY DEVELOP LATE TONIGHT BEHIND A SURFACE INVERTED TROUGH ONCE AGAIN IN CENTRAL SD. AS THE LOW LEVEL JET INCREASES AHEAD OF THIS CONVECTION...SHOWERS AND THUNDERSTORMS MAY THEN MOVE EASTWARD TO AREAS ALONG AND WEST OF I 29 SATURDAY MORNING. AGAIN WITH ANY RAINFALL...STRATUS IN THE IFR TO MVFR CATEGORY IS CERTAINLY POSSIBLE. /MJF && .DISCUSSION.../ISSUED AT 355 AM CDT/ MAIN FORECAST CHALLENGE TODAY INTO TONIGHT WILL BE CONVECTION CHANCES. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL AND WESTERN SOUTH DAKOTA EXPECTED TO MANLY STAY NORTH OF OUR CWA THIS MORNING. THUS A MOSTLY SUNNY AND WARM FRIDAY IS EXPECTED...WITH HIGHS RANGING FROM THE UPPER 70S NORTH TO THE UPPER 80S CLOSER TO THE MISSOURI RIVER VALLEY. WITH DEWPOINTS IN THE LOWER 60S AND STEEP MID LEVEL LAPSE RATES...CAPE VALUES EXPECTED TO INCREASE TO AROUND 2000 J/KG DURING THE DAYTIME HOURS. HOWEVER WITHOUT A FORCING MECHANISM...WE SHOULD REMAIN CAPPED FOR MUCH OF THE DAY. THINGS GET A BIT MORE INTERESTING AS WE APPROACH THE EVENING HOURS. MODELS IN AGREEMENT THAT LOW LEVEL CONVERGENCE WILL INCREASE CLOSER TO THE JAMES RIVER VALLEY AS A WEAK BOUNDARY APPROACHES. THIS SHOULD BE ENOUGH TO BREAK THE CAP OUT THERE AND GET CONVECTION GOING. DEEP LAYER BULK SHEAR IS EXPECTED TO BE ON THE ORDER OF 40 TO 50 KTS...SO ANY STORMS THAT FORM ALONG THIS BOUNDARY WILL HAVE THE POTENTIAL TO BECOME SUPERCELLS WITH LARGE HAIL AND STRONG WINDS. LOW LEVEL SHEAR IS WEAK...SO TORNADO POTENTIAL IS INITIALLY EXPECTED TO BE LOW. GIVEN THE LINEAR FORCING MECHANISM...THINKING IS THAT THESE INITIAL SUPERCELLS WILL QUICKLY FORM INTO A LINE OF THUNDERSTORMS AND PUSH OFF TO THE EAST SOUTHEAST. GIVEN THE AMPLE CAPE...AND 0-3KM SHEAR VALUES AROUND 30KTS...THINK THIS LINE SHOULD BE ABLE TO MAINTAIN ITSELF ACROSS THE CWA. STRONG DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS WITH THIS LINE...THOUGH MARGINALLY SEVERE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE IF IT CAN INTENSIFY INTO A FULL MCS TYPE SYSTEM. THE OPERATIONAL 12KM NAM IS FASTEST WITH CONVECTIVE INITIATION...ALTHOUGH ITS COUNTERPART 4KM VERSION IS SLOWER. PREFER THIS SLOWER SOLUTION...WITH INITIAL STORMS FIRING ALONG AND WEST OF THE JAMES RIVER AROUND 0Z AND PROGRESSING THOUGH THE CWA DURING THE OVERNIGHT HOURS. ALMOST ALL MODELS INITIATING CONVECTION AND SHOWING SIGNS OF A MCS TYPE SYSTEM TRAVERSING THE AREA. BUT WITHOUT A STRONG UPPER LEVEL WAVE...INITIATION WILL BE HEAVILY DEPENDENT ON LOW LEVEL CONVERGENCE...THUS WILL HAVE TO WATCH THE PROGRESSION OF THE BOUNDARY AND EVOLUTION OF INSTABILITY ACROSS THE CWA. IF INSTABILITY IS LOWER OR THE BOUNDARY STAYS WEST OF THE INSTABILITY...THERE IS STILL A CHANCE STORMS DO NOT INITIATE. SHOULD SEE THE SUN MAKE ITS WAY BACK OUT ON SATURDAY BEHIND THE OVERNIGHT CONVECTION. WILL BE ANOTHER WARM DAY WITH HIGHS IN THE 70S AND 80S. INSTABILITY MAY BE EVEN A BIT HIGHER THAN ON FRIDAY...AT LEAST 2000 J/KG OVER MOST OF THE CWA. AGAIN WE WILL REMAINED CAPPED DURING THE DAYLIGHT HOURS. BUT AN EVEN STRONGER UPPER LEVEL WAVE AND SURFACE BOUNDARY THAN FRIDAYS IS EXPECTED TO APPROACH THE JAMES RIVER BY EVENING. THINKING IS THAT ANOTHER MCS WILL FORM OVER CENTRAL SOUTH DAKOTA AND PUSH ACROSS OUR AREA DURING THE OVERNIGHT HOURS. SHEAR AND INSTABILITY IMPRESSIVE ENOUGH THAT ANY MCS WOULD MAINTAIN ITSELF ACROSS THE AREA...WITH STRONG DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. ALTHOUGH ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ALONG THE LEADING EDGE OF ANY LINE THAT FORMS. CONFIDENCE IS ABOVE NORMAL THAT THIS FEATURE WILL FORM GIVEN THE STRONG UPPER LEVEL WAVE AND LOW LEVEL BOUNDARY...BUT UNCERTAINTY STILL EXISTS IN THE TIMING AND AMOUNT OF INSTABILITY...WHICH WILL HAVE IMPACTS ON THE INTENSITY OF THE STORMS. THE PATTERN FINALLY BEGINS TO CHANGE AS WE HEAD INTO SUNDAY. MAY HAVE SOME LINGERING CONVECTION IN OUR FAR EAST EARLY...OTHERWISE A DRY SUNDAY IS EXPECTED. WILL SEE A BUILDING TROUGH BEHIND SATURDAY NIGHTS CONVECTION AS AN UPPER LEVEL LOW MOVES NEAR THE CANADIAN BORDER. COOLER TEMPERATURES AND DRIER CONDITIONS ARE EXPECTED INTO WEDNESDAY...WITH THIS FEATURE CONTROLLING OUR WEATHER. HIGHS WILL GENERALLY BE IN THE 60S AND LOWS IN THE 40S SUNDAY THROUGH WEDNESDAY. MAY SEE A FEW SHOWERS TUESDAY AS THE TROUGH AXIS PUSHES ACROSS...OTHERWISE SHOULD REMAIN DRY THROUGH THIS PERIOD. AS THE LOW PUSHES EAST...WILL SEE A BUILDING RIDGE LATER WEDNESDAY INTO THURSDAY. THUS EXPECTING WE SEE A WARMING TREND BY LATE WEEK...WITH HIGHS REBOUNDING INTO THE 70S. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, May 4, 2:39 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 239 PM CDT FRI MAY 04 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 239 PM CDT FRI MAY 04 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST TO NORTHEASTWARD ACROSS THE AREA THIS AFTERNOON...MAINLY ALONG AND EAST OF THE JAMES RIVER VALLEY. SEVERE WEATHER IS A THREAT...ESPECIALLY ALONG THE I 90 CORRIDOR AND POINTS SOUTHWARD WHERE THE AIR MASS IS UNSTABLE THROUGH THE EARLY EVENING. THE STRONGEST CELLS COULD PRODUCE HAIL UP THE SIZE OF WALNUTS WITH WIND GUSTS OF 60 TO 70 MPH. IN ADDITION...AN ISOLATED TORNADO IS POSSIBLE. LATER...ANOTHER DISTURBANCE WILL MOVE EASTWARD WHICH COULD SPARK ANOTHER ROUND OF THUNDERSTORMS LATER IN THE EVENING AND OVERNIGHT. THERE IS MUCH UNCERTAINTY IN HOW STRONG THESE STORMS MAY BECOME DUE TO THE ONGOING CONVECTION BEING RECEIVED THIS AFTERNOON. STAY ALERT FOR FURTHER UPDATES ON THIS EVOLVING SITUATION. FLOODING... THE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING POSSIBLE...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAIN IS LIKELY WITH THESE STORMS...WITH LOCALIZED AREAS OF FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 4, 1:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TSTM WND GST PIPESTONE 44.00N 96.31W
05/04/2012 M60 MPH PIPESTONE MN AWOS
&&
MFUHSLocal storm report, May 4, 2:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO WORTHINGTON 43.63N 95.60W
05/04/2012 NOBLES MN LAW ENFORCEMENT
TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE
AIRPORT.
0215 PM HAIL 1 N WORTHINGTON 43.64N 95.60W
05/04/2012 M1.00 INCH NOBLES MN AWOS
THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR.
&&
MDBLocal storm report, May 4, 2:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TORNADO 5 N ROUND LAKE 43.61N 95.47W
05/04/2012 NOBLES MN BROADCAST MEDIA
TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN.
&&
MDBLocal storm report, May 4, 2:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 7 SW LAKEFIELD 43.61N 95.27W
05/04/2012 JACKSON MN PUBLIC
0249 PM TORNADO 2 S LAKEFIELD 43.65N 95.17W
05/04/2012 JACKSON MN LAW ENFORCEMENT
TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN.
&&
MDBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
8.1 hours before the tornado, 181 km from the path. May 4, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92984 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.4 K/km
Minneapolis, MN (KMPX), 00:00Z
3.9 hours after it, 181 km from the path. May 5, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -28329 J/kg
- Surface CAPE
- 166 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.2 K/km
The radar
The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the touchdown began at 20:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:48 UTC | TSTM WND GST 59 | 1 Nne Rushmore | Nobles, MN | |
| 19:03 UTC | TORNADO | 6 W Worthington | Nobles, MN | |
| 19:10 UTC | TORNADO 0 | 1 N Worthington | Nobles, MN | TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE AIRPORT. |
| 19:15 UTC | HAIL 1 | 2 N Worthington | Nobles, MN | THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR. REPORTED NEAR WORTHINGTON MUNICIPAL AIRPORT |
| 19:28 UTC | TORNADO | 5 N Round Lake | Nobles, MN | TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN. |
| 19:40 UTC | TORNADO | 7 Sw Lakefield | Jackson, MN | |
| 19:45 UTC | TSTM WND DMG | 5 W Lakefield | Jackson, MN | ROOF RIPPED OFF AN OPEN FACED HOG BARN. |
| 19:49 UTC | TORNADO | 2 S Lakefield | Jackson, MN | TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN. |
| 20:05 UTC | TORNADO | 5 Se Lakefield | Jackson, MN | BRIEF TOUCHDOWN |
| 20:27 UTC | HAIL 0.88 | 5 Nne Jackson | Jackson, MN | |
| 20:30 UTC | FLASH FLOOD | 1 Ssw Lakefield | Jackson, MN | WATER BEGAN FLOWING OVER HIGHWAY 86 |
| 20:45 UTC | HAIL 1 | 1 Ne Alpha | Jackson, MN | |
| 20:45 UTC | TORNADO | 3 N Sherburn | Martin, MN | |
| 20:50 UTC | HEAVY RAIN 1.75 | Sherburn | Martin, MN | ALSO NOTED A 44MPH MEASURED WIND GUST |
| 20:52 UTC | HAIL 1 | 6 W Sherburn | Martin, MN | |
| 20:57 UTC | HAIL 1 | 2 Sw Sherburn | Martin, MN | |
| 21:22 UTC | HAIL 0.75 | 1 Ne Fairmont | Martin, MN | |
| 21:40 UTC | HEAVY RAIN 2.33 | 3 Wsw Sherburn | Martin, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 4, 2012
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:03 PM CDT | EF0 | Nobles, MN | 1.0 | 50 | |||
| May 4 | 2:10 PM CDT | EF0 | Nobles, MN | 1.3 | 50 | |||
| May 4 | 2:25 PM CDT | EF0 | Nobles, MN | 0.5 | 50 | |||
| May 4 | 2:40 PM CDT | EF0 | Jackson, MN | 0.5 | 50 | |||
| May 4 | 2:49 PM CDT | EF0 | Jackson, MN | 0.5 | 50 | |||
| May 4 | 3:15 PM CDT | EF0 | Sioux, IA | 0.5 | 50 | |||
| May 4 | 3:22 PM CDT | EF0 | Sioux, IA | 0.5 | 50 | |||
| May 4 | 3:45 PM CDT | EF0 | Martin, MN | 0.1 | 25 | |||
| May 4 | 3:50 PM CDT | EF0 | O'Brien, IA | 0.5 | 50 | |||
| May 4 | 5:45 PM CDT | EF0 | Faribault, MN | 3.4 | 50 | $250,000 | ||
| May 4 | 5:52 PM CDT | EF1 | Winnebago, IA | 0.8 | 90 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.